Flash Flood, Fulton
- When
- May 1, 3:00 PM EST to 6:00 PM EST
- Where
- Fulton County, Needmore
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy rainfall of between 3 and 6 inches in 2 hours produced Flash Flooding in southern Fulton county. Most of the flooding occurred between the towns of Needmore and Big cove.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rainfall of between 3 and 6 inches in 2 hours produced Flash Flooding in southern Fulton county. Most of the flooding occurred between the towns of Needmore and Big cove. Portions of Route 522, Barnett's Run Road, Hess Road and Gem Bridge road were closed due to flooding. A significant amount of culvert and road damage occurred on Gem Bridge Road. Between 30 and 35 loads of shale and 150 tons of rock were hauled in for repair to roadways. A mudslide along Route 655 near Quarry Hill required extensive cleanup. One family briefly evacuated their home due to rising water in the yard and basement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 1, 1:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU MAY 1 2003 AFTER AN APRIL WITH NO SEVERE WEATHER...MAY STARTS OFF WITH THE POTENTIAL FOR SOME ACTIVITY. LINE OF THUNDERSTORMS HAS FLARED UP ALONG LAKE BREEZE FRONT WHICH IS ALSO A SYNOPTIC WIND SHIFT LINE FROM SOUTHWEST AHEAD OF THE FRONT TO NORTH WEST BEHIND THE FRONT. NICE THETA-E RIDGE AHEAD OF WINDSHIFT LINE WITH DEWPOINT CLIMBING INTO THE UPPER 50S AND LOW 60S. CELLS ALSO POPPING UP OVER APPALACHIAN MTS WITH ELEVATED HEATING. ETA FCST CAPES FOR LATE THIS AFTERNOON AROUND 1500J/KG WITH TT UP TO 55. HELICITY VALUES LOW AND ELEVATED LCL. WBZ HEIGHTS RIGHT FOR HAIL. SO PRIMARY THREAT LOOKS TO BE GUSTY WINDS AND HAIL. FOR TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS AS COLD FRONT SLOWLY SINKS SOUTH AND WAVE MOVES ALONG FRONT. HEAVIEST QPF LOOKS TO BE AROUND AN INCH OVER NORTHERN TIER. RIVERS RUNNING BELOW NORMAL SO HOPEFULLY NO PROBLEMS THERE. SATURDAY LOOKS TO GRADUALLY DRY OUT. WENT WITH CHANCE SHOWERS OVER SOUTHEAST PART OF CWA. TROUGH TO TROUGH WAVELENGTH STILL LOOKS TO SHORT IN GFS. ECMWF AND ENSEMBLES HINT THAT THE TROUGH MAY BE OFFSHORE WHICH WOULD MEAN A DRY SATURDAY. LATER SHIFTS CAN DEFINE. SUNDAY AND MOST OF MONDAY LOOK DRY. RAIN RETURNS FOR TUESDAY. DRYING WEDNESDAY. DRY THURSDAY. WRKMIS OUT SHORTLY. .CTP... PA...SEVERE WEATHER WATCH PAZ004>006-010>012-017>019-024-033-037-041-042-045-046. DIRIENZO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-011045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL MOVE SOUTHWARD FROM THE GREAT LAKES TONIGHT...PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST MOUNTAINS LATE TODAY OR THIS EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY OR THIS EVENING. KF
PAZ004>006-010>012-017-018-037-041-042-020130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1137 AM EDT THU MAY 1 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY TONIGHT... A WARM FRONT WILL LIFT NORTH OF THE REGION THIS AFTERNOON... WHICH WILL ALLOW A WARM...MOIST AND UNSTABLE AIRMASS TO OVERSPREAD THE NORTHWESTERN HALF OF PENNSYLVANIA. SCATTERED THUNDERSTORMS WILL DEVELOP WITHIN THIS AIRMASS THIS AFTERNOON...AND SHOULD PERSIST INTO EARLY TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME LOCALLY SEVERE...PRODUCING ISOLATED DAMAGING WINDS AND HAIL. AREAS NORTH OF JOHNSTOWN...STATE COLLEGE AND WILLIAMSPORT WILL SEE THE GREATEST RISK FOR THESE ISOLATED SEVERE THUNDERSTORMS. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...WWW.NWS.NOAA.GOV/ER/CTP DANGELO
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT THU MAY 1 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...CENTRE...CLINTON... LYCOMING...POTTER...SOMERSET...SULLIVAN...TIOGA AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
The State College radar (KCCX), 111 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352454.